Free
Correspondence  |   March 2004
Is Overestimation of Bispectral Index in Sedated Intensive Care Unit Patients Only Related to Electromyographic Activity?: In Reply
Author Affiliations & Notes
  • Benoît Vivien, M.D., Ph.D.
    *
  • * CHU Pitié-Salpêtrière, Paris, France. .
Article Information
Correspondence
Correspondence   |   March 2004
Is Overestimation of Bispectral Index in Sedated Intensive Care Unit Patients Only Related to Electromyographic Activity?: In Reply
Anesthesiology 3 2004, Vol.100, 746-747. doi:
Anesthesiology 3 2004, Vol.100, 746-747. doi:
We appreciate the interest of Drs. Fodale and Santamaria in our article examining the decrease in bispectral index (BIS) following the administration of a neuromuscular blocker 1 and would like to reply to their comments. Above all, we must correct a mistake in the letter: The neuromuscular blocker used in our study was clearly reported as 0.5 mg/kg atracurium in every patient studied. Otherwise, we think that the analysis of the authors is simply invalid for several reasons.
First, Peat et al.  2 reported that the prolonged use of atracurium is not associated with excessive accumulation of laudanosine, so long as the renal and hepatic functions are normal. On the other hand, Grigore et al.  3 also reported that laudanosine accumulation may occur in patients with both fulminant hepatic and renal failures, but it is not associated with any measurable central neurologic effect. In our study, we investigated either a single standard dose of atracurium or the beginning of a long-term administration. Therefore, we do not think that we could have observed central neurologic effects due to high concentrations of laudanosine in our patients.
Second, an analgesia-mediated property was described experimentally for laudanosine through a μ1 mechanism 4 and stimulation of the central α4β2 nicotinic acetylcholine receptor. 5 However, BIS is less influenced by analgesic than by sedative drugs, 6 and consecutive BIS change because of laudanosine should have been very limited.
Third, the authors reported in a recent review that data about the evidence of the depressive effects of laudanosine on the central nervous system in humans are not yet available. 7 They also reported that the laudanosine administration would either stimulate the central nervous system or have convulsive effects. 8,9 Such effects would logically and expectedly result in an increase in BIS values, 10 in contrast to that suggested in the letter from the authors.
Finally, even if a BIS decrease following atracurium administration would have been due to the sedative effect of laudanosine produced after atracurium administration, it seems unlikely that BIS recovery after laudanosine elimination would have been exactly parallel to electromyographic activity recovery after atracurium elimination, as observed in our patients.
References
Vivien B, Di Maria S, Ouattara A, Langeron O, Coriat P, Riou B: Overestimation of Bispectral Index in sedated intensive care unit patients revealed by administration of muscle relaxant. A nesthesiology 2003; 99: 9–17Vivien, B Di Maria, S Ouattara, A Langeron, O Coriat, P Riou, B
Peat SJ, Potter DR, Hunter JM: The prolonged use of atracurium in a patient with tetanus. Anaesthesia 1988; 43: 962–3Peat, SJ Potter, DR Hunter, JM
Grigore AM, Brusco L Jr, Kuroda M, Koorn R: Laudanosine and atracurium concentrations in a patient receiving long-term atracurium infusion. Crit Care Med 1998; 26: 180–3Grigore, AM Brusco, L Kuroda, M Koorn, R
Katz Y, Weizman A, Pick CG, Pasternak GW, Liu L, Fonia O, Gavish M: Interactions between laudanosine, GABA, and opioid subtype receptors: Implication for laudanosine seizure activity. Brain Res 1994; 646: 235–41Katz, Y Weizman, A Pick, CG Pasternak, GW Liu, L Fonia, O Gavish, M
Tassonyi E, Fathi M, Hughes GJ, Chiodini F, Bertrand D, Muller D, Fuchs-Buder T: Cerebrospinal fluid concentrations of atracurium, laudanosine and vecuronium following clinical subarachnoid hemorrhage. Acta Anaesthesiol Scand 2002; 46: 1236–41Tassonyi, E Fathi, M Hughes, GJ Chiodini, F Bertrand, D Muller, D Fuchs-Buder, T
Johansen JW, Sebel PS: Development and clinical application of electroencephalographic bispectrum monitoring. A nesthesiology 2000; 93: 1336–44Johansen, JW Sebel, PS
Fodale V, Santamaria LB: Laudanosine, an atracurium and cisatracurium metabolite. Eur J Anaesthesiol 2002; 19: 466–73Fodale, V Santamaria, LB
Beemer GH, Bjorksten AR, Dawson PJ, Crankshaw DP: Production of laudanosine following infusion of atracurium in man and its effects on awakening. Br J Anaesth 1989; 63: 76–80Beemer, GH Bjorksten, AR Dawson, PJ Crankshaw, DP
Scheepstra GL, Vree TB, Crul JF, van de Pol F, Reekers-Ketting J: Convulsive effects and pharmacokinetics of laudanosine in the rat. Eur J Anaesthesiol 1986; 3: 371–83Scheepstra, GL Vree, TB Crul, JF van de Pol, F Reekers-Ketting, J
White PF, Rawal S, Recart A, Thornton L, Litle M, Stool L: Can the bispectral index be used to predict seizure time and awakening after electroconvulsive therapy? Anesth Analg 2003; 96: 1636–9White, PF Rawal, S Recart, A Thornton, L Litle, M Stool, L